Illinois, 2008

Damaging Winds in Illinois, May 25 to 26, 2008

May 25 to 26, 2008 · NWS ILX · 4 events in 4 counties and zones

A couple storm complexes impacted portions of central Illinois during the evening hours of the 25th and the early morning hours of the 26th. These storm complexes produced spotty wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A couple storm complexes impacted portions of central Illinois during the evening hours of the 25th and the early morning hours of the 26th. These storm complexes produced spotty wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 25, 7:44 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 25, 7:44 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
844 PM CDT SUN MAY 25 2008

.DISCUSSION...
ISSUED 844 PM CDT SUN MAY 25 2008

COMPLEX WEATHER SCENERIO UNDERWAY ACROSS THE MIDWEST THIS EVENING.
CENTRAL ILLINOIS IS IN THE MIDDLE OF AN AREA WHERE THE AIRMASS WAS
STABILIZED FROM CONVECTION EARLIER TODAY. THIS BUBBLE OF MORE STABLE
AIR IS IN THE PROCESS OF BEING ERODED FROM ITS EDGES INWARD TOWARD
OUR FORECAST AREA...WITH SEVERE /OFTEN TORNADIC/ SUPERCELLS JUST TO
OUR NORTHWEST...WEST...AND SOUTH. THE WESTERN BORDER OF THE BOUNDARY
CURRENTLY LIES FROM NEAR OTTUMWA TO KIRKSVILLE THEN SOUTHEASTWARD
INTO SOUTHERN ILLINOIS...AND AN ORGANIZED AREA OF CONVECTION IS
RAPIDLY INCREASING ALONG THIS BOUNDARY WEST OF STL AND WILL LIKELY
CONTINUE EASTWARD/SOUTHEASTWARD WITH THE AID OF A MESOSCALE
CONVECTIVE VORT MAX NEAR VICHY MISSOURI. THE MOST FAVORABLE AREA OF
EXCESSIVE RAINFALL APPEARS TO BE JUST SOUTH OF THE FORECAST AREA.
THEREFORE THE CURRENT FORECAST/POPS LOOK REASONABLE FOR THE EVENING
HOURS. THE MOST LIKELY TIMEFRAME FOR WIDESPREAD RAIN/STORMS WILL
APPEARS TO BE WELL AFTER MIDNIGHT AS THE MCS CURRENTLY DEVELOPING
OVER N/E KANSAS MOVES EAST OVERNIGHT.

04
&&

.AVIATION...
ISSUED 615 PM CDT SUN MAY 25 2008

CONVECTIVE POTENTIAL WILL BE THE DOMINATING THEME FOR AREA TERMINALS
THIS TAF PD. THUNDERSTORMS ARE DEVELOPING ALONG WARM FRONT THAT LIES
OTM-COU-MVN. AIRMASS TO THE EAST OF THIS FRONT OVER CENTRAL IL IS
LESS CONDUCIVE TO STRONG CONVECTION THIS EVENING DUE TO THE
STABILIZING AFFECTS OF EARLIER PCPN. THEREFORE EXPECT ONLY ISOLATED
PCPN...IF ANY...OVER THE CENTRAL IL TAF SITES THROUGH 06Z MON.
GREATEST CHCS THIS EVENING WILL BE NEAR SPI/PIA WHICH LIE CLOSEST TO
THE WARM FRONT...BUT NOT A HIGH ENOUGH RISK FOR TEMPO AT THIS TIME.
RADAR SHOWS SHOWERS INCREASING BETWEEN UIN/IJX...SO WILL PUT IN A
VCSH EARLY ON FOR SPI. THREAT FOR STORMS WILL INCREASE AFT 06Z MON
AS EXTENSIVE COMPLEX GROWS ACROSS NRN KS AND MOVES EAST INTO IL.
WITH THIS IN MIND...WILL BEGIN TEMPO THUNDER FOR SPI AROUND 10Z AND
SPREAD E WITH TIME FROM THERE. THERE SHOULD BE A FAIRLY EXTENSIVE
AREA OF PCPN ACROSS THE AREA AFTER 12Z MON...THEN MORE ON A SCT
BASIS AFT 18Z MON.

04
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT SUN MAY 25 2008

MAIN CONCERNS REVOLVE AROUND CHANCES OF SEVERE WEATHER TONIGHT AND
MONDAY. GUIDANCE HAS BEEN OF LITTLE HELP WITH TIMING AND COVERAGE OF
CONVECTION IN THE LAST DAY AND A HALF...AND THERE IS NO REASON TO
EXPECT ANY BETTER THROUGH TUESDAY. GENERAL TRENDS IN THE MODELS ARE
RELATIVELY SIMILAR...WITH THE WARM FRONT PASSING EAST ACROSS OUR
AREA THIS AFTERNOON AND EVENING...AND A COLD FRONT DROPPING
SOUTHEAST THROUGH C IL MON NIGHT AND TUESDAY. HOWEVER...THE FINER
DETAILS ARE MUDDY AT BEST. WILL TRY TO KEEP THINGS RELATIVELY
CONSISTENT... WITH ONLY SOME MINOR ADJUSTMENTS TO POPS.

SHORT TERM...TONIGHT THROUGH TUESDAY.
MOST OF THE MODELS WERE GOING DRY THIS EVENING...WITH HIGHER CHANCES
LATE TONIGHT...AND THE BEST CHANCES ON MEMORIAL DAY. THE NCEP 4KM
WRF HAS NOTHING UNTIL NEAR 12Z...WHILE THE UCAR 3KM WRF HAS A STRONG
SQUALL LINE BLASTING ACROSS CENTRAL AND N IL STARTING THIS EVENING.
CURRENT SATELLITE AND RADAR TRENDS SHOW A SCENARIO SOMEWHAT CLOSER
TO THE 3KM WRF...BUT NOT NEAR AS WIDESPREAD OF COVERAGE IS EXPECTED
TONIGHT.

THE LATEST RADAR AND SATELLITE SHOW STORMS ARE POISED TO CONTINUE
ACROSS OUR FAR S...AND ALSO TO DEVELOP TO OUR WEST IN AN AREA OF
BOUNDARIES... FAVORABLE INSTABILITY AND MOISTURE. THOSE STORMS WILL
LIKELY MOVE EAST LATE THIS AFTERNOON AND EVENING...WITH A FEW SEVERE
HAIL AND WIND EVENTS POSSIBLE. SPC HAS A MESO DISC OUT FOR AREAS
JUST SW OF US...WITH A WATCH POSSIBLE.

I INCREASE POPS TO CHC THIS EVENING ALL ALONG OUR W AND S CWA
BORDER...AND KEPT SCHC ELSEWHERE. I MAY NEED TO ADJUST THAT UP IN
THE FAR SOUTH IF THE LINE OF STORMS REMAINS ACTIVE THROUGH ISSUANCE
TIME.

A TOUGH CALL ON HOW STRONG THE STORMS MAY BECOME LATE TONIGHT...AS
THE GFS AND NAM BOTH HAVE OUR ENTIRE CWA DRY UNTIL MID MORNING ON
MEMORIAL DAY. RUC13 HAS NOTHING THIS EVENING AND HINTS AT STORMS
HOLDING OFF UNTIL 09Z OR SO...BASED ON FCST TRENDS THROUGH 06Z.

I REDUCED THE AREA OF LIKELY POPS AFTER MIDNIGHT TO JUST NW OF THE
IL RIVER...WITH CHC POPS CENTRAL AND SCHC SOUTH OF I-70.

MEMORIAL DAY CONTINUES TO LOOK LIKE THE MOST ACTIVE PERIOD FOR
STORMS... SO I LEFT LIKELY POPS EVERYWHERE ALL DAY. THE FOCUS FOR
STORMS APPEARS TO BE THE 35KT H85 LLJ ARRIVING DURING THE
MORNING...AND DISSIPATING LATE IN THE DAY. THE COLD FRONT WILL
MOSTLY LIKELY REMAIN WEST OF US ALL DAY...JUST REACHING THE MISS
RIVER BY 00Z TUES. DEPENDING ON HOW LIMITED OUR SUNSHINE IS FROM
LATE NIGHT EARLY MORNING CONVECTION...MUCAPES MAY CLIMB NEAR 3K J/KG
DURING THE AFTERNOON. HELICITY AND EHI VALUES CLIMB FOR MID DAY AND
AFTERNOON AS WELL. A FEW ROTATING STORMS WILL BE POSSIBLE. WE REMAIN
IN THE SLGT RISK FOR SEVERE STORMS ON DAY 2/MEM DAY AHEAD OF THE
FRONT.

MON NIGHT THE FRONT WILL PROGRESS ACROSS THE CWA...WITH CONVECTION
POSSIBLE AT ANY POINT ALONG ITS TRAVELS. CONVECTIVE INITIATION MAY
BE TIED TO LINGERING BOUNDARIES FROM THE DAYTIME CONVECTION...AND
THE TIMING AND RECOVERY PERIOD FROM DAYTIME CONVECTION. FOR
NOW...DUE TO THE FRONT MOVING SLOWER THAN EXPECTED...I EXPANDED THE
LIKELY POPS FARTHER NORTH IN OUR CWA. SO ALL BUT THE FAR NORTH IS IN
LIKELY POPS MON NIGHT.

BY 12Z TUES...THE FRONT SHOULD BE NEAR I-70 AND PROGRESSING SOUTH. I
LEFT LIKELY POPS FOR THE FAR SE ZONES WITH CHC POPS EVERYWHERE ELSE.
THE MODELS CONTINUE TO HAVE CONVECTIVE FEEDBACK PROBLEMS...MAKING
FOR A TOUGH FORECAST ON STORM COVERAGE. DID NOT GO AS HIGH ON POPS
AS THE QPF FIELDS MIGHT INDICATE...AND WENT CONSERVATIVE WITH CHC
POPS IN MOST AREAS. HAVING A HARD TIME WITH THE AMOUNT OF STORM
ACTIVITY THAT FAR NORTH OF THE FRONT AND SECONDARY LOW THAT TRACKS
UP THE FRONT ON TUESDAY. WILL KEEP AN EYE ON THE SECONDARY LOW...AS
THAT MAY PLAY A LARGER ROLL IN WHY POPS EVENTUALLY GET BUMPED HIGHER
WITH LATER RUNS.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
AFTER A FEW SHOWERS LINGER IN OUR FAR SOUTH ON TUESDAY
EVENING...MUCH COOLER CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT.
MORNING LOWS ON WED AND THUR WILL BE BELOW NORMAL...AND DAYTIME
HIGHS WILL FOLLOW SUIT. I TRENDED TEMPS DOWN FOR NOW...BUT MOS GUID
IS 5 TO 7 DEG COLDER THAN WHAT I HAVE FOR HIGHS ON WED AND THUR...SO
MORE TRIMMING MAY BE NEEDED LATER.

THE NEXT CHANCE OF PRECIP APPEARS TO BE FRI NIGHT AND SATURDAY AS A
WARM FRONT LIFTS NORTH THRU IL. I ADDED SOME CHC POPS IN THE FAR NW
ZONES ON FRI...AND LEFT THE CHC POPS FOR FRI NIGHT AND SATURDAY AS
THEY WERE FOR THE MOST PART.

EVENTUALLY A WARM UP IS EXPECTED FOR SUNDAY...AS LOW PRESSURE TRACKS
BY TO THE NORTH.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 2:12 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT SUN MAY 25 2008

ILZ027>031-036>038-040>057-061>063-066>068-071>073-261100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
312 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

MORE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT INTO EARLY
MONDAY MORNING AS A FRONT STALLS OUT ACROSS THE AREA. SOME OF THE
STORMS COULD BECOME SEVERE...BRINGING LARGE HAIL...WINDS IN EXCESS
OF 60 MPH...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL LINGER INTO TUESDAY EVENING AS
THE FRONTAL BOUNDARY SLOWLY PUSHES SOUTH OF THE AREA. A FEW STORMS
MAY BE SEVERE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 57 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macon

When
May 25, 9:50 PM CST
Where
Macon County, Mt Zion
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.770, -88.880

A few power poles were snapped.

Thunderstorm Wind, Marshall

When
May 26, 12:45 AM CST
Where
Marshall County, Henry
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.120, -89.370

Numerous large tree branches were blown down.

Thunderstorm Wind, Woodford

When
May 26, 1:10 AM CST
Where
Woodford County, 1.05 mi E of Deer Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
40.630, -89.310

A large tree and power line were blown down. A roof sustained minor wind damage.

Thunderstorm Wind, Tazewell

When
May 26, 1:10 AM CST
Where
Tazewell County, Morton
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
40.620, -89.450

A large tree was blown down across North Main Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104940, 104928, 104930, 104935.